Concern Grows Over Yaz Deep Vein Thrombosis
The popular oral contraceptives Yaz and Yasmin have come under increasing scrutiny for their role in generating potentially fatal blood clots. Both pills, which are manufactured by Bayer, contain a hormone known as drospirenone, a synthetic progestin that has been associated with increased production of dangerous blood clots. Research suggests that drospirenone can cause an unhealthy spike in potassium levels, leading to a condition known as hyperkalemia and producing unsafe blood clots in veins and arteries.
In 2011, the FDA released the results of a seven-year study of over 800,000 women which found that oral contraceptives like Yaz increased the risk of blood clots by up to 75%.
Understanding Yaz deep vein thrombosis
Yaz deep vein thrombosis describes a condition in which blood clots develop in veins deep below the skin, often in the lower leg or thigh. Thrombotic events begin when a small clot of coagulated blood (a “thrombus”) attaches to the inside of a vein or artery. Over time, the clot may grow larger and then detach, moving freely throughout the body’s circulatory system.
If blood clots reach the lungs or other vulnerable organs, the consequences can be fatal. Many women have consulted a Yaz lawyer or filed a Yasmin lawsuit after suffering debilitating strokes and pulmonary embolisms from using the pills. Though the FDA has argued that not enough scientific evidence as yet exists to justify recalling the oral contraceptives from the market, some women’s groups contend that the pills are dangerous to women’s health, and that side effects have likely been drastically underreported.
Symptoms of Yaz DVT
An estimated fifty percent of cases of deep vein thrombosis occur without noticeable symptoms. When symptoms of Yasmin DVT do manifest, they include:
- Swelling of the affected leg
- Leg pain, including ankle and foot pain
- Noticeable warmth over the affected area
- Skin color changes (e.g., turning pale, red or blue)
Though Yaz DVT is not immediately dangerous, it can lead to life-threatening conditions such as Yaz pulmonary embolism. Patients who notice symptoms of DVT are advised to consult a physician for timely guidance.